Minnesota, 2010

Hail in Minnesota, May 23, 2010

May 23, 2010 · NWS MPX · 1 event in 1 county or zone

A complex of strong to severe thunderstorms developed across northeast South Dakota, and moved into west-central Minnesota during the early morning hours of Sunday, May 23rd. This storms moved through northern Lac Qui Parle and western Swift Counties and produced half inch diameter hail around Appleton, before moving into Pope County and produced quarter size hail near Pelican Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A complex of strong to severe thunderstorms developed across northeast South Dakota, and moved into west-central Minnesota during the early morning hours of Sunday, May 23rd. This storms moved through northern Lac Qui Parle and western Swift Counties and produced half inch diameter hail around Appleton, before moving into Pope County and produced quarter size hail near Pelican Lake. No strong wind was reported as these storms moved rapidly to the northeast at 40 to 45 mph. Wind shear parameters were holding around 40 to 45 knots with embedded bow-echo segments moving into the warning areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 23, 12:30 AM CST, 55 minutes earlier.

Area forecast discussion, May 23, 12:30 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
130 AM CDT SUN MAY 23 2010

.DISCUSSION...

ONGOING CONVECTION IN THE FAR WESTERN FA IS THE MAIN CONCERN TODAY
AS IF THERE WILL BE ENOUGH ENERGY TO CONTINUE THE CELLS FURTHER
EAST OVERNIGHT...AND INTO THE MORNING HRS. ALSO...HOW WILL THE
FRONTAL BOUNDARY END UP TODAY...AND IF THE CAP WILL BE STRONG
ENOUGH TO KEEP CONVECTION AT BAY.

SEVERE WX IN SD/ND HAS TRANSLATED FURTHER EASTWARD INTO OUR FAR NW
CWA SINCE MIDNIGHT. CURRENT SPC MESOSCALE ANALYSIS INDICATED MUCAPES
AROUND 3000 J/KG AND NO CIN IN THE FAR WEST WHERE MARGINAL WND
GUSTS OF 50 MPH AND HAIL AROUND ONE INCH WAS OBSERVED EARLIER
TONIGHT. ALTHOUGH RUC DOES SHOW AT LEAST SOME MARGINAL SVR THREATS
THROUGH EARLY MORNING...DO NOT EXPECT ANY SUBSTANTIAL FOR CENTRAL
MN UNLESS A COLD POOL DEVELOPS.

CURRENT TRENDS OF THE LATEST RUC INDICATED AT LEAST SOME SCATTERED
TSRA IN CENTRAL MN THIS MORNING...WITH SOME REDEVELOPMENT THIS
AFTN ALONG THE OUTFLOW/FRONTAL BOUNDARY ACROSS THE EASTERN HALF OF
FA. HAVE ALREADY TRENDED A BIT HIGH IN POPS DURING THE AFTN DUE TO
THIS SCENARIO. ONLY PROBLEM IS IF CAP REMAINS STRONG ENOUGH TO
INHIBIT INITIATION. HOWEVER...ONE SIGN THAT IS NOT AS STRONG IS
THE 85H JET WHICH IS SUBSTANTIAL LOWER THAN TONIGHT'S...SO IT WILL
TAKE A BIT MORE FOR CONVECTION TO FIRE. LATER SHIFTS WILL NEED TO
MONITOR FOR THIS SCENARIO.

AFTER SUNDAY...THE FRONTAL BOUNDARY/OUTFLOW WILL SURGE BACK
NORTHWARD AS THE UPPER RIDGE ACROSS THE GREAT LAKES CONTINUES TO
BUILD. THE NEXT CHC OF HIGHER POPS WILL COME LATER MONDAY
NIGHT/TUESDAY AS ANOTHER WAVE OF ENERGY MOVES NORTHEAST ACROSS THE
CENTRAL PLAINS...AND INTO THE UPPER MIDWEST. MODELS HAVE BEEN
TRENDING AT LEAST SOMEWHAT ON THE POSITION OF THIS FRONT...SO CHC
POPS ARE WARRANTED. HAVE NOT LOOKED BEYOND TUESDAY TOO MUCH DUE TO
SVR WX TONIGHT...AND HOW THE UPPER RIDGE CONTINUES TO BUILD ACROSS
THE UPPER MIDWEST...AND INTO THE CENTRAL PLAINS LATER IN THE WEEK.
..JLT..

&&

.AVIATION.../06Z TAF ISSUANCE/

MANY CHALLENGES THIS PERIOD INCLUDING THUNDERSTORM TRENDS THROUGH
EARLY MORNING FOLLOWED BY LOW CEILING POTENTIAL DURING THE MORNING
WITH ANOTHER ROUND OF THUNDERSTORMS POSSIBLE SUNDAY AFTERNOON.
LINE OF THUNDERSTORMS APPROACHING THE WESTERN MN BORDER AT 05Z
WILL CONTINUE AN EASTWARD MARCH FOR THE NEXT FEW HOURS BUT IS
EXPECTED TO DECREASE IN COVERAGE FROM SOUTH TO NORTH AS IT RUNS
INTO A LESS FAVORABLE ENVIRONMENT. KAXN AND KRWF WILL BE AFFECTED
PRIOR TO 8Z WITH GUSTY WINDS AND SMALL HAIL POSSIBLE. CONVECTION
AT KSTC AND KMSP IS A BIT MORE UP IN THE AIR SO HAVE INCLUDED
VCSH AND A CB FOR NOW WITH THE EXPECTATION OF A DECREASE IN
COVERAGE. A FRONTAL BOUNDARY WILL WORK ACROSS WEST CENTRAL MN INTO
THE MORNING THEN BECOME STATIONARY AND ATTEMPT TO WASH OUT
SOMEWHAT. THIS WILL KEEP THE THREAT FOR SCATTERED SHOWERS GOING
ACROSS EAST CENTRAL MN AND FAR WEST CENTRAL WI THROUGH LATE
MORNING AND EARLY AFTERNOON BUT THIS COVERAGE MAY BE SPARSE.
CHANCES FOR REDEVELOPMENT WILL INCREASE BY LATE AFTERNOON FROM
KSTC TO KMSP AND POINTS EAST WHICH WILL LINGER INTO THE EVENING.
CIG/VSBY ARE THE NEXT CHALLENGE. MOISTURE LEVELS HAVE INCREASED
DRAMATICALLY SO SOME HAZE/MIST MAY DEVELOP ALONG WITH MVFR CIGS.
NOT MUCH IN THE WAY OF MVFR CIGS OUT THERE NOW THOUGH. GENERALLY
HAVE LOW CONFIDENCE IN DEVELOPMENT SO MAY HAVE TO BACK OFF ON THE
MVFR LATER ON TONIGHT. SHOULD IT DEVELOP IT WOULD LAST THROUGH
LATE MORNING BEFORE SCATTERING BY EARLY AFTERNOON. SOUTH WINDS
WILL CONTINUE AHEAD OF THE FRONT BUT TURN WEST THEN NORTH BEHIND
IT ACROSS WEST CENTRAL MN THROUGH THE MORNING.

KMSP...MAIN CHALLENGES ARE CIGS/VSBY AND CONVECTIVE CHANCES. LINE
OF CONVECTION OFF TO THE WEST WILL CONTINUE EASTWARD BUT IS
EXPECTED TO BEGIN TO DECREASE IN COVERAGE AND INTENSITY. ASSOCIATED
FRONTAL BOUNDARY WILL CONTINUE EASTWARD ACROSS WEST CNTRL MN
TONIGHT PUSHING SHRA/TSRA EASTWARD BUT COVERAGE BY THE TIME IT
REACHES MSP IS EXPECTED TO BE QUITE SCATTERED. WILL INCLUDE VCSH
FOR NOW BUT WILL HAVE TO WATCH TRENDS. THE FRONTAL BOUNDARY WILL
BECOME STATIONARY OVER THE MSP METRO AREA SUNDAY AFTERNOON SO
SCATTERED -SHRA MAY LINGER INTO EARLY AFTERNOON BUT THE BEST CHANCE
FOR NEW DEVELOPMENT OF SHRA AND TSRA WILL BE DURING THE LATE
AFTERNOON SO WILL RETAIN PROB30 FOR THUNDER. THE FRONT WILL NOT
MOVE MUCH SO ACTIVITY MAY LINGER WELL INTO THE EVENING. WINDS WILL
STAY SOUTH TO SOUTHEAST THROUGH THE DAY THEN POTENTIALLY BECOME
LIGHT AND VARIABLE SUNDAY EVENING WITH THE WEAKENING FRONT STILL
IN THE AREA. MVFR CIGS MAY DEVELOP LATE TONIGHT AND CONTINUE
THROUGH SUNDAY MORNING BUT CONFIDENCE IS NOT ALL THAT GREAT SO
WILL NEED TO WATCH TRENDS FOR ADJUSTMENTS TO THE CIG FORECAST. IF
THEY DO DEVELOP EXPECT VFR CONDS BY EARLY AFTERNOON.  ..MDB..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JLT/MDB
Hazardous weather outlook, May 22, 8:35 PM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
935 PM CDT SAT MAY 22 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
240245-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
935 PM CDT SAT MAY 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THIS EVENING AND TONIGHT...A COMPLEX OF THUNDERSTORMS WILL
CONTINUE TO MOVE EASTWARD ACROSS THE EASTERN DAKOTAS TOWARDS
WESTERN MINNESOTA LATE THIS EVENING. THE ACTIVITY IS EXPECTED TO
REACH WEST CENTRAL MINNESOTA AROUND MIDNIGHT OR NOT LONG AFTER. A
FEW OF THE STORMS MAY BE STRONG OR SEVERE EARLY TONIGHT. THE MAIN
HAZARD WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH NEXT THURSDAY. DUE
TO STRONG INSTABILITY SUNDAY AFTERNOON AND EVENING AHEAD OF A
BOUNDARY ACROSS EASTERN MINNESOTA AND WEST CENTRAL
WISCONSIN...SOME SEVERE THUNDERSTORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING OR
TONIGHT.

MDB

In the hours before

Local storm report, May 22, 9:18 PM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1018 PM CDT SAT MAY 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             1 ESE OLIVIA            44.77N 94.98W
05/22/2010  E0.75 INCH       RENVILLE           MN   TRAINED SPOTTER

1115 AM     HAIL             1 SSW RICHFIELD         44.86N 93.29W
05/22/2010  M0.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

1115 AM     HAIL             DARWIN                  45.10N 94.40W
05/22/2010  E0.88 INCH       MEEKER             MN   TRAINED SPOTTER

1145 AM     NON-TSTM WND GST 3 SE MORA               45.85N 93.25W
05/22/2010  E55.00 MPH       KANABEC            MN   TRAINED SPOTTER

            SOUTHEAST WINDS ESTIMATED 45 MPH TO 55 MPH...AFTER THE
            RAIN ENDED.

1220 PM     HAIL             ST MICHAEL              45.21N 93.66W
05/22/2010  M0.75 INCH       WRIGHT             MN   TRAINED SPOTTER

0110 PM     TSTM WND DMG     FOREST LAKE             45.28N 92.99W
05/22/2010                   WASHINGTON         MN   PUBLIC

            5 INCH TO 6 INCH DIAMETER TREES BLOWN DOWN.

&&

JLT
Special weather statement, May 22, 11:53 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1253 AM CDT SUN MAY 23 2010

MNZ041-047-048-230630-
DOUGLAS-POPE-STEVENS-
1253 AM CDT SUN MAY 23 2010

...THUNDERSTORMS MOVING INTO OVER DOUGLAS...POPE AND STEVENS
COUNTIES THROUGH 130 AM CDT...

AT 1249 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHWEST OF CLINTON. THIS STORM WAS MOVING
NORTHEAST AT 55 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CHOKIO.
  DONNELLY.
  MELBY
  MORRIS.
  ALEXANDRIA.
  BRANDON.

LAT...LON 4575 9627 4576 9577 4609 9578 4611 9575
      4611 9517 4574 9516 4556 9514 4542 9514
      4541 9625
TIME...MOT...LOC 0552Z 218DEG 49KT 4555 9646
Special weather statement, May 23, 12:02 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
102 AM CDT SUN MAY 23 2010

MNZ054>056-064-230645-
CHIPPEWA-LAC QUI PARLE-SWIFT-YELLOW MEDICINE-
102 AM CDT SUN MAY 23 2010

...THUNDERSTORMS MOVING INTO CHIPPEWA...LAC QUI PARLE...SWIFT
AND YELLOW MEDICINE COUNTIES THROUGH 145 AM CDT...

AT 1258 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF BIG STONE
CITY TO 3 MILES WEST OF REVILLO TO 9 MILES WEST OF LAKE COCHRANE REC
AREA. THESE STORMS WERE MOVING EAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  NASSAU.
  BELLINGHAM.
  BURR.
  PORTER.
  PROVIDENCE
  MADISON.
  CANBY.
  APPLETON.

LAT...LON 4527 9646 4528 9643 4527 9641 4526 9632
      4520 9617 4520 9612 4540 9613 4540 9585
      4464 9584 4463 9646
TIME...MOT...LOC 0600Z 270DEG 31KT 4528 9660 4502 9661
          4469 9661
Special weather statement, May 23, 12:47 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
147 AM CDT SUN MAY 23 2010

MNZ041-042-047>049-055-057-230730-
DOUGLAS-KANDIYOHI-POPE-STEARNS-STEVENS-SWIFT-TODD-
147 AM CDT SUN MAY 23 2010

AT 144 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF BRANDON TO
6 MILES NORTHEAST OF CYRUS TO DANVERS. THESE STORMS WERE MOVING EAST
AT 45 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  FARWELL.
  LEAF VALLEY.
  STARBUCK.
  MILTONA.
  SWIFT FALLS.
  ROSE CITY
  ALEAXANDRIA.
  GLENWOOD.
  BENSON.
  BROOTEN.

LAT...LON 4610 9485 4569 9491 4524 9503 4524 9573
      4568 9575 4610 9569
TIME...MOT...LOC 0646Z 270DEG 40KT 4602 9557 4569 9563
          4530 9576
Local storm report, May 23, 12:57 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
157 AM CDT SUN MAY 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HAIL             APPLETON                45.20N 96.02W
05/23/2010  M0.50 INCH       SWIFT              MN   LAW ENFORCEMENT

&&

JLT
Local storm report, May 23, 1:24 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
224 AM CDT SUN MAY 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 AM     HAIL             LOWRY                   45.71N 95.52W
05/23/2010  E0.50 INCH       POPE               MN   LAW ENFORCEMENT

0207 AM     HAIL             4 W STARBUCK            45.61N 95.62W
05/23/2010  E0.50 INCH       POPE               MN   LAW ENFORCEMENT

&&

JLT

The radar

The Minneapolis radar (KMPX), 172 km away, was scanning. The volume nearest the first event began at 07:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pope

When
May 23, 1:25 AM CST
Where
Pope County, 0.52 mi SE of Long Beach
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.644, -95.443

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222062.